A new report in Case Reports in Urology is only the fifth published case of venlafaxine-induced urinary incontinence (UI), this time in a patient with benign prostatic hyperplasia (BPH) that had been stable for about six years.
A 66-year-old-patient had previously reported urinary frequency, urgency, urinary incontinence, nocturnia, hesitancy, and dribbling of urine. He was diagnosed with BPH and prescribed tamsulosin 0.4mg and finasteride 5mg; after treatment, his urinary symptoms resolved for approximately six years. The patient also had a history of asbestosis, obstructive sleep apnea, hypertension, coronary artery disease, hyperlipidemia, peripheral neuropathy, arthritis, hiatal hernia, and chronic low back pain and was currently prescribed continuous positive airway pressure (CPAP), citalopram, buspirone, mirtazapine, acetaminophen, aspirin, clonazepam, docusate, furosemide, HCTZ, triamterene, gabapentin, hyaluronate Na, morphine, omeprazole, propranolol, sennosides, and simvastatin along with the tamsulosin and finasteride. He developed UI (involuntary leakage of urine day and night) one week after venlafaxine 75mg initiation titrated to 225mg per day over three weeks for low mood and anxiety. Testing ruled out infectious and metabolic causes so venlafaxine was discontinued and UI improved.
In previous research on the effects of venlafaxine on patients with spinal cord lesion, it was suggested that venlafaxine acts at the spinal cord level and modulates the detrusor muscle contraction (potentially by 5-HT1A receptor activation directly or indirectly on alpha1-adrenoreceptor, leading to a decrease in detrusor sphincter dysynergia [DSD]). Indirect potentiation of cholinergic neurotransmission in the detrusor muscle, caused by serotonin activation of 5-HT4 receptors, may be another possible mechanism of action for urinary incontinence, particularly in patients with BPH. Although some other medications may also have an action on bladder function, venlafaxine is likely the cause of the UI due to resolution of symptoms after treatment cessation. Additional research is needed for greater understanding of the potential impact of SNRIs like venlafaxine on urinary function.
For more information visit Hindawi.com.